Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 294, NWS Tallahassee, FL

July 17, 2012Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2012, 3:31 PM CDT for Walton County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 3:31 PM CDT (20:31 UTC)
Expired
Jul 17, 2012, 4:00 PM CDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:45 PM CDTTSTM WND DMG2 Ene Svea, FLTREE DOWN BLOCKING PERKINS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 11:49 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2058 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS52 KTAE 172031
SVRTAE
FLC131-172100-
/O.NEW.KTAE.SV.W.0294.120717T2031Z-120717T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM CDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 400 PM CDT

* AT 330 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLEAR
  SPRINGS...OR NEAR LOCKHART...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAKEWOOD...PAXTON...FLOWERSVILLE...SAND HILL...NEW HARMONY...
  GORDON...FOX HILL...CLUSTER SPRINGS AND CANEY CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3100 8639 3100 8624 3083 8618 3082 8639
      3099 8640
TIME...MOT...LOC 2030Z 358DEG 11KT 3103 8637

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 17, 3:18 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT Tue Jul 17 2012

...Severe Thunderstorm Watch 488 Remains in Effect until 8 PM EDT
This Evening...

.NEAR TERM [Until 6 AM Wednesday Morning]...
An upper level low pressure system to the east of the area has
spawned a stout short wave that is moving north to south across
the area this afternoon. The forcing combined with a very
destabilized atmosphere is producing widespread convection. Storm
are generally of the pulse variety. Damaging winds and hail are
the primary threat. Storms are generally moving south with the
associated short wave. Loss of afternoon heating and general turn
over in the atmosphere will gradually bring this convection to an
end this evening. Until that time expect showers and thunderstorms
will continue is a chaotic pattern.

&&

.SHORT TERM [6 AM Wednesday Morning Through Thursday Night]...
The upper low over northeast FL this evening will only drift very
slowly to the west over the next couple of days. This extra spin
in the atmosphere combined with mid level temps that are cooler
than normal (producing steeper lapse rates) should enhance
convection. We also have a surface trough in the region. Sea
breeze regime will remain in the type 4/5 quadrant with southwest
flow. All of these components lend themselves to a continuation of
the active convective activity that we have seen this afternoon.
PoPs will remain in the 50-60 range during the afternoon hours,
but could easily edge higher. We do expect a weakening trend
during the evenings. SPC has the entire area under a 5 percent
risk for severe storms for Wednesday. Due to weak flow and shear
in the atmosphere, we anticipate primary storm mode will be
multicellular pulse storms with damaging winds the primary threat.
Temperatures will be near normal.

&&

.LONG TERM [Friday through Tuesday]...
By Friday the aforementioned trof begins to dive into the area
from the north. This trof will linger in the area oriented SW to
NE and enhance rain chances during the weekend. Exact alignment of
this trof will ultimately determine the PoP distribution, for now
we are favoring a more northern solution which will leave our
Georgia and Alabama with better rain chances. The GFS suggests by
Monday another shortwave pushes into eastern Canada and picks up
our lingering trof and moves it out of the area. On Sunday the GFS
is bold in bringing in drier air behind the trof and farther south
over the Tampa area and thus limiting our pops especially for the
NW zones and our southern most FL counties. With model solutions
varying in the Monday and Tuesday portions of the forecast we went
in favor of more or less climatological PoPs with the idea that
the it is more likely the Atlantic ridge will build back into our
area by that time.

&&

.AVIATION [Beginning 20Z Tuesday]...
Widespread thunderstorms over the area will persist into the evening
hours. These thunderstorms are particularly strong and pose a hazard
to aviation interests. Colliding outflow will create dangerous wind
shear situation in and near the strong thunderstorms. Activity will
wane in the evening as activity moves off shore to the south.

&&

.MARINE...
Winds and seas will remain below headline criteria through the
period as the area remains under the influence of the subtropical
ridge. Local enhancements can be expected near the coastline each
afternoon in the coastal sea breeze zone.

&&

.FIRE WEATHER...
With plenty of low-level moisture keeping RH values above critical
levels there are no red flag concerns in the forecast. However,
fire management officials should be aware that dispersion indices
will be on the low side, in many cases below 30, over the next
couple of days. This is due to the fact that we are expecting
winds of uniform speed and direction through the mixing layer.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/AVIATION...Lericos
SHORT TERM/FIRE WEATHER/MARINE...Wool
LONG TERM...Harrigan
Hazardous weather outlook, Jul 17, 9:20 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1020 AM EDT TUE JUL 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181430-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1020 AM EDT TUE JUL 17 2012 /920 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND VERY
HEAVY RAIN. THERE IS A 5 PERCENT CHANCE OF A SEVERE THUNDERSTORM
OCCURRING WITHIN 25 MILES OF A POINT. A SEVERE STORM IS DEFINED AS
ONE THAT GENERATES WIND GUSTS OF AT LEAST 58 MPH AND...OR ONE INCH
HAIL OR MORE. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...ESPECIALLY IF THE HEAVY RAIN OCCURS IN A CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGHER THAN AVERAGE RAIN CHANCES WILL CONTINUE THROUGH AT LEAST
THURSDAY. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AT TIMES
AND AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS
ARE URGED TO PAY CLOSE ATTENTION TO TODAYS WEATHER...IN CASE
LOCALIZED ACTIVATION BECOMES NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/HARRIGAN

In the hours before

Local storm report, Jul 17, 2:02 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     TIFTON                  31.45N 83.51W
07/17/2012                   TIFT               GA   EMERGENCY MNGR

            POWER LINES AND TREES DOWN.

&&

WOOL
Local storm report, Jul 17, 2:07 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     CAIRO                   30.88N 84.21W
07/17/2012                   GRADY              GA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE CITY LIMITS OF CAIRO.

&&

WOOL
Local storm report, Jul 17, 2:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     WAUKEENAH               30.41N 83.95W
07/17/2012                   JEFFERSON          FL   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON COUNTY ROAD 259.

0330 PM     TSTM WND DMG     WAUKEENAH               30.41N 83.95W
07/17/2012                   JEFFERSON          FL   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON CHERRY TREE ROAD CLOSE TO
            HIGHWAY 27.

&&

WOOL
Local storm report, Jul 17, 3:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     2 N CHAIRES             30.46N 84.12W
07/17/2012                   LEON               FL   EMERGENCY MNGR

            A CAR CRASHED INTO A TREE ON BUCKLAKE ROAD AT CHAIRES
            ROAD.

0358 PM     TSTM WND DMG     1 NNW RALFORD GREENWAY  30.46N 84.18W
07/17/2012                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON POWER LINE AT BUCKLAKE ROAD AT PEDRICK ROAD.

&&

WOOL
Local storm report, Jul 17, 3:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             WOODVILLE               30.31N 84.25W
07/17/2012  E0.75 INCH       LEON               FL   EMERGENCY MNGR

            PENNY SIZE HAIL.

0404 PM     HAIL             3 SE TALLAHASSEE        30.41N 84.25W
07/17/2012  E0.75 INCH       LEON               FL   PUBLIC

            DIME SIZE HAIL AT BLAIRSTONE ROAD AND ORANGE AVENUE.

&&

WOOL
Local storm report, Jul 17, 3:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     5 ESE TALLAHASSEE       30.42N 84.21W
07/17/2012                   LEON               FL   EMERGENCY MNGR

            TREES AND LIMBS ON POWERLINES AT OLD ST. AUGUSTINE ROAD
            AT SOUTHWOOD PLANTATION ROAD.

0414 PM     TSTM WND DMG     6 E TALLAHASSEE         30.43N 84.19W
07/17/2012                   LEON               FL   EMERGENCY MNGR

            TREE ON ROAD AT MARCH ROAD AT APALACHEE PARKWAY.

0419 PM     TSTM WND DMG     ESE CONCORD             30.56N 84.04W
07/17/2012                   LEON               FL   EMERGENCY MNGR

            TREE/LIMBS DOWN ON POWER LINE AT RO CO CO ROAD AND
            VETERANS MEMORIAL DRIVE.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:36 PM CDTSpecial Marine WarningTAE84 min
Jul 16, 8:45 PM CDTSpecial Weather StatementTAEDixie30 min
Jul 16, 9:06 PM CDTSevere Thunderstorm WarningTAETaylor24 min
Jul 16, 9:10 PM CDTSpecial Marine WarningTAE2 hr
Jul 16, 10:24 PM CDTSpecial Marine WarningTAE51 min
Jul 16, 11:11 PM CDTSpecial Marine WarningTAE64 min
Jul 16, 11:14 PM CDTSpecial Marine WarningTAE91 min
Jul 17, 3:15 AM CDTSpecial Marine WarningTAE2 hr
Jul 17, 12:07 PM CDTSpecial Marine WarningTAE83 min
Jul 17, 12:09 PM CDTSevere Thunderstorm WarningTAEFranklin51 min
Jul 17, 12:18 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison42 min
Jul 17, 12:23 PM CDTSpecial Marine WarningTAE82 min
Jul 17, 12:26 PM CDTSevere Thunderstorm WarningTAEJackson, Washington49 min
Jul 17, 12:57 PM CDTSevere Thunderstorm WarningTAEGadsden, Liberty48 min
Jul 17, 1:12 PM CDTSevere Thunderstorm WarningTAEBay, Gulf48 min
Jul 17, 1:20 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor40 min
Jul 17, 1:38 PM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty52 min
Jul 17, 1:46 PM CDTSpecial Marine WarningTAE74 min
Jul 17, 1:49 PM CDTSevere Thunderstorm WarningTAEBay, Gulf41 min
Jul 17, 2:00 PM CDTSevere Thunderstorm WarningTAEJefferson, Taylor60 min
Jul 17, 2:03 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla57 min
Jul 17, 2:06 PM CDTSevere Thunderstorm WarningTAECalhoun39 min
Jul 17, 2:17 PM CDTSevere Thunderstorm WarningTAEBay58 min
Jul 17, 2:21 PM CDTSpecial Marine WarningTAE84 min
Jul 17, 2:22 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon23 min
Jul 17, 2:30 PM CDTSevere Thunderstorm WarningTAELeon, Wakulla60 min
Jul 17, 2:30 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty30 min
Jul 17, 2:45 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 17, 2:48 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor57 min
Jul 17, 2:52 PM CDTSpecial Marine WarningTAE68 min
Jul 17, 3:05 PM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington25 min
Jul 17, 3:07 PM CDTAreal Flood AdvisoryTAELeon3 hr
Jul 17, 3:08 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington37 min
Jul 17, 3:15 PM CDTSevere Thunderstorm WarningTAEWakulla45 min
Jul 17, 3:20 PM CDTSevere Thunderstorm WarningTAEWalton25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.